Arkansas, 2017

Hail in Arkansas, January 2, 2017

January 2, 2017 · NWS LZK · 1 event in 1 county or zone

Strong to severe thunderstorms moved through parts of west and north Arkansas January 2, 2017.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Strong to severe thunderstorms moved through parts of west and north Arkansas January 2, 2017.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 2, 6:45 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 2, 6:45 AM CST, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED FOR AVIATION
National Weather Service Little Rock AR
645 AM CST Mon Jan 2 2017

.AVIATION...
IFR conditions will be common today/tonight, with lots of low
clouds. There will be areas of fog this morning. The low clouds may
break up in places as precipitation increases today, with MVFR
conditions possible. Showers/scattered thunderstorms are in the
forecast, with rain decreasing tonight. Winds will be east/southeast
at 6 to 12 mph today, and will shift to the west at 4 to 8 mph
tonight. (46)
&&

.SHORT TERM...Today Through Tuesday Night
Areas of dense fog are noted this morning. This is happening
as warmth/moisture increases ahead of a storm system in Texas.
Have a Dense Fog Advisory going for much of Arkansas until
900 am CST.

The aforementioned system will track from Texas toward the
Tennessee Valley today/tonight. Precipitation will become
more widespread, with showers likely and a chance of
thunderstorms.

Given that the system will track over southern sections of
the state, most severe weather will be south of the track
from Louisiana to Mississippi and Alabama. A few severe storms
are possible in southeast Arkansas.

As far as rainfall, half inch to inch totals are expected
from Little Rock to the south and east. Lesser amounts are
in the forecast farther northwest.

As the system exits to the east tonight, rain will taper
off quickly. There will be a lull Tuesday, and it will remain
mild. During the afternoon, a cold front will surge through
the region from the northwest, and may trigger a few showers.
The front will be followed by much colder air Tuesday night.
&&

.LONG TERM...Wednesday Through Sunday
Trended the long term forecast towards the ECMWF this morning. There
remain significant differences in how models are handling the upper
low over the Pacific NW and by extension what effect that will have
on local weather by late this week.

High pressure and colder air will be building into the southern
plains and Arkansas on Wednesday. Weak surface low pressure will
develop along the western Gulf Coast on Thursday and move east of
Arkansas, allowing a reinforcing shot of cold air to move in from
the north. The GFS continues to show a dry forecast for the late
week period, but the ECMWF along with several members of the GFS
ensembles and the Canadian all show some light precipitation across
Arkansas Thursday and Friday.

Did keep some slight chances across much of the forecast area
Thursday and Friday to account for these trends. With cold air in
place this would at least be a mix of precip types, but most likely
snow. No notable accumulations are expected given how light the QPF
amounts are, but a dusting of snow could occur at primarily northern
and higher elevation locations.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     59  50  62  32 /  80  30  20  10
Camden AR         67  48  70  40 /  90  10  10  10
Harrison AR       56  46  52  25 /  60  10  20  10
Hot Springs AR    63  49  66  37 /  90  10  10  10
Little Rock   AR  64  51  66  36 /  90  20  20  10
Monticello AR     69  51  70  41 / 100  20  10  10
Mount Ida AR      63  46  64  35 /  80  10  10  10
Mountain Home AR  55  48  54  28 /  60  20  20  10
Newport AR        62  51  64  33 /  90  30  20  10
Pine Bluff AR     67  51  68  39 / 100  20  10  10
Russellville AR   59  45  62  33 /  80  10  10  10
Searcy AR         63  51  66  34 /  90  20  20  10
Stuttgart AR      67  52  67  37 / 100  20  20  10
&&

.LZK Watches/Warnings/Advisories...
Dense Fog Advisory until 9 AM CST this morning FOR Arkansas-
Baxter-Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-
Dallas-Desha-Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-
Independence-Izard-Jackson-Jefferson-Johnson-Lincoln-Logan-
Lonoke-Marion-Monroe-Montgomery-Newton-Ouachita-Perry-Pike-Polk-
Pope-Prairie-Pulaski-Saline-Scott-Searcy-Sharp-Stone-Van Buren-
White-Woodruff-Yell.

&&

Short Term...46 / Long Term...64
Hazardous weather outlook, Jan 2, 4:50 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
450 AM CST MON JAN 2 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031100-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
450 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE FROM THIS
MORNING THROUGH THIS AFTERNOON AS A STRONG DISTURBANCE MOVES OVER
ARKANSAS. THERE IS A RISK OF SOME SEVERE STORMS TODAY...MAINLY
SOUTHEAST OF A LINE FROM GURDON THROUGH PINE BLUFF AND STUTTGART.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARD TYPE FROM
ANY STRONGER STORMS...BUT TORNADOES WILL ALSO BE A RISK TODAY.

SOME STRONG TO SEVERE STORMS ARE EXPECTED

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY BUT COLD CONDITIONS ARE FORECAST FOR TUESDAY AND WEDNESDAY AS
COLD ARCTIC AIR SETTLES INTO ARKANSAS. ANOTHER WEAK DISTURBANCE
WILL MOVE BY ON THURSDAY AND INTO FRIDAY. MOISTURE WILL BE
LIMITED...BUT SOME SPOTTY LIGHT PRECIPITATION COULD OCCUR. IF THIS
HAPPENS THE AIR MASS WILL BE COLD ENOUGH TO SUPPORT SNOW. NO
SIGNIFICANT ACCUMULATIONS ARE EXPECTED IN SUCH A CASE...BUT A
DUSTING OR SLIGHTLY MORE IN SOME PLACES OF NORTHERN ARKANSAS COULD
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

In the hours before

Special weather statement, Jan 2, 6:56 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Little Rock AR
656 AM CST MON JAN 2 2017

ARZ034-046-047-021330-
Prairie AR-Monroe AR-Woodruff AR-
656 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...SOUTHERN
WOODRUFF AND NORTHEASTERN PRAIRIE COUNTIES UNTIL 730 AM CST...

At 656 AM CST, Doppler radar was tracking a strong thunderstorm over
De Valls Bluff, moving northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Brinkley...                       Hazen...
De Valls Bluff...                 Fredonia...
Hunter...                         Allendale...
Hallsville...                     Peppers Landing...
Cotton Plant...                   Fargo...
Becton...                         Little Dixie...
Dixie...                          Brasfield...
Wiville...                        Dagmar WMA...
Howell...                         Zent...
Tollville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Little Rock.

&&

LAT...LON 3500 9105 3500 9115 3491 9115 3465 9144
      3477 9161 3520 9128 3504 9104 3501 9104
TIME...MOT...LOC 1256Z 218DEG 40KT 3478 9147

62
Special weather statement, Jan 2, 7:24 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Little Rock AR
724 AM CST MON JAN 2 2017

ARZ034-047-021400-
Monroe AR-Woodruff AR-
724 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MONROE...
SOUTHEASTERN JACKSON...SOUTHEASTERN WOODRUFF AND NORTHEASTERN PRAIRIE
COUNTIES UNTIL 800 AM CST...

At 724 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Hunter, or 10 miles north of Brinkley, moving northeast
at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Brinkley...                       Hunter...
McCrory...                        Cotton Plant...
Fargo...                          Becton...
Morton...                         Howell...
Hilleman...                       Pumpkin Bend...
Zent...                           Wiville...
Penrose...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3500 9115 3492 9115 3491 9114 3489 9116
      3502 9137 3505 9137 3536 9109 3535 9104
      3501 9104
TIME...MOT...LOC 1324Z 221DEG 39KT 3503 9125

62
Special weather statement, Jan 2, 8:53 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Little Rock AR
853 AM CST MON JAN 2 2017

ARZ025-021530-
Jackson AR-
853 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND
NORTHEASTERN INDEPENDENCE COUNTIES UNTIL 930 AM CST...

At 853 AM CST, Doppler radar was tracking a strong thunderstorm near
Tuckerman, or near Newport, moving north at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Newport...                        Tuckerman...
Diaz...                           Swifton...
Grubbs...                         Campbell Station...
Stegall...                        Kenyon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3563 9129 3584 9123 3586 9122 3586 9121
      3588 9122 3589 9120 3589 9104 3556 9104
TIME...MOT...LOC 1453Z 198DEG 34KT 3568 9116

62

The radar

The Memphis radar (KNQA), 125 km away, was scanning. The volume nearest the first event began at 15:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
January 2, 9:05 AM CST
Where
Jackson County, Swifton
Measured
1 in hail
Reported by
Social Media
Coordinates
35.820, -91.130

Hail 1.00 inch in diameter fell in Swifton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675388.